Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

What causes swollen gland under jaw after taking Varigrip injection?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
Hello Ma'am, I am in my 29th week of pregnancy. I have been catching cold and cough very easily due to decresed immunity and thus, my doctor prescribed a Flu shot to me. I took "Varigrip" adult injection today in my arm at 11 am morning. I was doing fine. But last at 9:30 PM same day, I noticed a swoollen gland or node under my jaw on the left side. I am having trouble swallowing or opening my mouth wide. is it some side effect or something to worry about? Please let me know. Thanks.
Posted Fri, 28 Mar 2014 in Pregnancy
Answered by Dr. Shanti Vennam 55 minutes later
Brief Answer: Perhaps some tonsillitis Detailed Answer: Hello Ms. Banerjee, Thanks for posting your query. I feel very sorry for you that you are going down every now and then with a bout of cold. It is common for general immunity to be depressed during pregnancy. Please check if you are getting into contact with any carrier; in fact, small children are the frequent culprits. Please confirm if you have taken the H1N1 vaccination. Though the absolute safety of this swine flu vaccine has not been completely established, it may not cause severe reaction apart from allergy, tiredness, nausea, sometimes fever and headache. Also, infection caused by a flu shot is highly unlikely. If, for some reason, infection is seen even after vaccination, it could be because of some other virus strain or the infection already persistent prior to injection presenting itself before the effect of the vaccine, which takes some time, comes into place. I feel you may have contracted some infection prior to taking the injection and this has evolved now. With all the symptoms, it is likely to be a tonsillitis. Please report to your doctor immediately as nothing can be easily taken at this stage of pregnancy. If it is only tonsillitis, a throat swab is usually taken to look for infection and administer the necessary curative medication. Meanwhile, you can try saline gargles to relieve pain; you may also take an analgesic after asking your doctor. You may need an antibiotic too. Natural immunity can be boosted by taking good diet, healthy sleeping and breathing habits and use of some tips like warm water with honey or XXXXXXX leaf early in the morning, fresh citrus fruits and nutritional supplements. Please do not worry, things are going to be fine. Hope I have answered your query. Please contact if you need further information. I will be happy to help. regards, Shanti.V.
Above answer was peer-reviewed by
Follow-up: What causes swollen gland under jaw after taking Varigrip injection? 11 hours later
Hello ma'am, Thanks for your quick reply. I consulted my doctor and she told me that this is swelling in the lymph nodes as a side effect for the viral injection. She told me that it will go away in 4-5 days and there is nothing to worry. I wanted your opinion on this. This is not harmful to the baby right? Please do let me know. Thanks.
Answered by Dr. Shanti Vennam 1 hour later
Brief Answer: The killed virus is harmless to the baby. Detailed Answer: Hi Ms. Banerjeee, Thanks for your feedback. As you have taken the injection which contains the killed virus, you need not worry about severe complications. The nasal spray contains live attenuated virus and has been shown to cause complications, one in a million. Either way, the flu shot is harmless to the baby. Please keep a watch on the lymph node enlargement and should you notice any increase in size, number or pain, get the doctor's help immediately. Hope I have clarified your doubt. Please get back if you need any more information. I will be ready to help. regards, Shanti.V.
Above answer was peer-reviewed by
Follow-up: What causes swollen gland under jaw after taking Varigrip injection? 5 minutes later
Thank you again for your quick reply. I will take your advice in case of any complications as my doctor is going out of station. Should any change occurs in the lymph nodes, do you suggest seeing a MD or ENT or gynae? Your guidance is invaluable and thank you so much for helping me out throughout this journey. Thanks again.
Answered by Dr. Shanti Vennam 1 hour later
Brief Answer: Please see a physician Detailed Answer: Hi Ms. Banerjee, Thanks for writing again. If you need further medical attention, you should see a physician for further evaluation and management. A reference to the ENT specialist from the physician is done if felt necessary after the examination. I think the swelling should subside in a couple of days. Hope your doubt is answered. I will be available whenever you need to contact me. Please feel free to contact. regards, Shanti.V.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor